Skip to main content
Log in

    We’re sorry, something doesn't seem to be working properly.

    Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Cite this article


We consider the transformations of independent random variables over a linearly ordered finite set (a chain) by the join and meet operations. We investigate the possibility of approximating an arbitrary probability distribution on a chain by means of a (possibly iterated) application of the join and meet operations to independent random variables with distributions from a given set. We establish some conditions under which the approximation is impossible and the conditions when it becomes possible.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1.
Fig. 2.
Fig. 3.


  1. F. I. Salimov, “Finite Generability of Distribution Algebras,” Diskret. Anal. Issled. Oper. Ser. 1, 4 (2), 43–50 (1997).

    MathSciNet  Google Scholar 

  2. R. M. Kolpakov, “Closed Classes of Finite Distributions of Rational Probabilities,” Diskret. Anal. Issled. Oper. Ser. 1, 11 (3), 16–31 (2004).

    MathSciNet  Google Scholar 

  3. A. D. Yashunsky, “Algebras of Probability Distributions on Finite Sets,” Trudy Mat. Inst. Steklov. 301, 320–335 (2018) [Proc. Steklov Inst. Math. 301, 304–318 (2018)].

    Article  MathSciNet  Google Scholar 

  4. R. L. Skhirtladze, “On a Method for Constructing a Boolean Value with a Given Probability Distribution,” in Discrete Analysis, Vol. 7 (Nauka, Novosibirsk, 1966), pp. 71–80.

  5. A. D. Yashunsky, “On Probability Transformations by Read-Once Boolean Formulas,” in Proceedings. XVI International School and Seminar “Synthesis and Complexity of Control Systems” (St. Petersburg, Russia, June 26–30, 2006) (Mekh.-Mat. Fak. MGU, Moscow, 2006), pp. 150–155.

  6. H. Zhou, P.-L. Loh, and J. Bruck, “The Synthesis and Analysis of Stochastic Switching Circuits,” Cornell Univ. Libr. e-Print Archive, arXiv:1209.0715 (Cornell Univ., Ithaca, NY, 2012).

  7. D. Wilhelm, J. Bruck, and L. Qian, “Probabilistic Switching Circuits in DNA,” Proc. Nat. Acad. Sci. U.S.A. 115, 903–908 (2018).

    Article  Google Scholar 

  8. D. Lee and J. Bruck, “Generating Probability Distributions Using Multivalued Stochastic Relay Circuits,” in Proceedings of 2011 IEEE International Symposium on Information Theory (St. Petersburg, Russia, July 31–August 5, 2011) (IEEE, Piscataway, 2011), pp. 308–312.

  9. D. T. Lee and J. Bruck, “Algorithms for Generating Probabilities with Multivalued Stochastic Relay Circuits,” IEEE Trans. Comput. 64 (12), 3376–3388 (2015).

    Article  MathSciNet  Google Scholar 

Download references


The author is grateful to O. M. Kasim-Zade for his attention to this study.

Author information

Authors and Affiliations


Corresponding author

Correspondence to A. D. Yashunsky.

Additional information

Translated by Ya.A. Kopylov

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Yashunsky, A.D. On the Approximation of Random Variables on a Finite Chain. J. Appl. Ind. Math. 14, 581–591 (2020).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: